Wednesday, December 13

About Stevens-Johnson Syndrome

Google+ Pinterest LinkedIn Tumblr +

        The Stevens Johnson Syndrome is an extremely deadly skin disease. The usual cause for this disease is a reaction from taking a drug. Many of the drugs that have caused this effect or have caused this reaction are the cox-2 inhibitor Bextra, other NSAIDS or non-steroid anti-inflammatory drugs, Allopurinol, Phenytoin, Carbamazepine, barbiturates, anticonvulsants, and sulfa antibiotics. It is most commonly found in elderly people and both, people with AIDS and the elderly, have a higher risk of getting the Stevens Johnson Syndrome. However it is not limited to these two groups, any person of all ages is at risk.      

        Like many diseases the Stevens Johnson Syndrome can begin with minor symptoms such as coughing, aching, headaches, and a fever. Normally a rash originating on the face or other parts of the body occurs and then will spread throughout the rest of the body. It is possible that the rashes will become more severe to the point where the rashes become blisters. It is not uncommon to have blisters appear near the open areas of the body such as the eyes and the mouth. The blisters will most likely appear first in these areas. The blisters will most likely be oozy and cause a higher risk of infection. After these initial symptoms the mucous membranes can become inflamed and layers of the skin will begin to peel off. In some more extreme cases the nails and hair my also come off the person. Usually the person is feverish and feels cold.

Stevens Johnson Syndrome will leave the skin to appear to look like it has been burned off.  Any open wounds or open parts of the body have a greater chance of infection because of this disease.

If the cause of the Stevens Johnson Syndrome is indeed from a drug then its manifestation in the body and its presence usually takes place one to two weeks after taking the drug for the first time.

        In order to treat the Stevens Johnson Syndrome it is imperative to see a doctor and stop the medication or drug that was used that cause the reaction. An antibiotic will often be administered by the doctor as a result of the fact that bacterial infections would be developing on top of the disease and as a result of the disease as well. The treatment for this disease may vary depending on the severity.

 In severe cases, the patient is treated in a burns unit. Patients have to be treated in meticulously hygienic environments to alleviate the risk of further infection, which could result in death.

In the case where a lot of fluid has been lost due to the fluids seeping through the blisters and areas where the skin has peeled away intravenous fluid replacement may be required. Oral corticosteroids may also be used to treat affected areas of the body by some doctors.

Share.

About Author

Leave A Reply